Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
An otherwise healthy woman in her 20s presented with a 2-year history of a rash in the genital area. The rash usually flared 2 days before her menstrual cycle, even when she was taking oral contraceptives. The initial symptoms included swelling, followed by pain and drainage. The patient used wet wipes, but her symptoms did not improve after she stopped using them. She denied any diarrhea or bloody stools. Her only other relevant medical history was a pilonidal cyst that had been excised 4 years earlier. Treatments with topical corticosteroids, various antibiotics, and isotretinoin achieved minimal improvement. Examination revealed edematous, reddish-brown, draining plaques and nodules on the mons, labia majora, and perineum (Figure, A). A punch biopsy specimen of the affected skin was obtained and sent for histopathologic evaluation (Figure, B).
Yang X, Bander TS, Helfrich YR. Painful Lesions in the Genital Area of a Young Woman. JAMA Dermatol. 2014;150(7):769-770. doi:10.1001/jamadermatol.2013.9431